Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 72, NWS Phoenix, AZ

August 7, 2022Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 7, 2022, 2:53 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 2:53 PM PDT (21:53 UTC)
Expired
Aug 7, 2022, 5:25 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 136 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGUS55 KPSR 072153
FFWPSR
CAC065-071-080130-
/O.NEW.KPSR.FF.W.0072.220807T2153Z-220808T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
253 PM PDT Sun Aug 7 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  San Bernardino County in southern California...

* Until 630 PM PDT.

* At 253 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Riverside and San Bernardino Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3412 11626 3412 11611 3409 11610 3401 11618
      3401 11627

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
2 follow-up statements
371 
WGUS75 KPSR 072226
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
326 PM PDT Sun Aug 7 2022

CAC065-071-080130-
/O.CON.KPSR.FF.W.0072.000000T0000Z-220808T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
326 PM PDT Sun Aug 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT THIS 
EVENING FOR RIVERSIDE AND SAN BERNARDINO COUNTIES...

At 326 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 1.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Riverside and San Bernardino Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3412 11626 3412 11611 3409 11610 3401 11618
      3401 11627

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
033 
WGUS75 KPSR 080025
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
525 PM PDT Sun Aug 7 2022

CAC065-071-080035-
/O.CAN.KPSR.FF.W.0072.000000T0000Z-220808T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
525 PM PDT Sun Aug 7 2022

...FLASH FLOOD WARNING IS CANCELLED FOR RIVERSIDE AND SAN BERNARDINO 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3412 11626 3412 11611 3409 11610 3401 11618
      3401 11627

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:29 PM PDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 7, 1:29 PM PDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
129 PM MST Sun Aug 7 2022

.SYNOPSIS...
Storm chances will be on the increase beginning today
and remain elevated throughout the upcoming week as moisture levels
rise. With the elevated moisture levels and increased cloud cover,
temperatures will be near to slightly below seasonable norms.

&&

.DISCUSSION...
A pair of compact mesovortices rotated through the area this
morning, one near Phoenix and another just south of the Arizona
border. These brought scattered showers and thunderstorms to
portions of Gila/Maricopa Counties and Yuma/Imperial Counties.
Most of these showers and the associated cloud cover has now
cleared out, but due to somewhat cooler air in these locations it
will be more difficult to achieve convective initiation.
Elsewhere, strong insolation is leading to rapid destabilization
with showers and storms already popping up over the higher terrain
of the eastern third of Arizona. Moisture values are elevated with PWAT
values ranging from close to 2" over southwest Arizona to 1.25"
over Gila County, with most of the moisture concentrated above 700
hPa. Meanwhile, an inverted upper level trough over New Mexico is
nudging into eastern Arizona at this time, which is leading to
increased winds aloft as well as an improved wind shear profile.
MLCAPE has risen to 500-1500 J/Kg across much of southern Arizona
but remains strongly capped over the lower valleys at this time,
which reflect the cooling influence of the morning cloud cover.

HREF model guidance shows that we will continue to destabilize
heading into the afternoon hours and see the wind profile
improve. Scattered storms are already developing along the
Mogollon Rim. The likely storm progression the next few hours will
be a gradual increase in storm activity north and east of
Phoenix. Due to the aforementioned instability issues, these
storms may struggle to propagate into the valleys. By mid to late
afternoon, as the upper level trough continues to move closer to
the area, convection will initiate south and southeast of Phoenix.
Once these storms develop, conditions appear favorable for storm
maintenance heading westward into southern Maricopa and Yuma
Counties. Finally, interactions between these storms may result in
additional activity with a 20-40% chance of showers and storms
over the Phoenix area and points westward towards La Paz County.

The weather hazards today will vary considerably across the CWA. Over
Gila County where the boundary layer is not as dry, rain leading
to flash flooding will be the primary threat with the WPC showing
a slight (15% chance) risk of excessive rainfall. Accordingly, a
Flood Watch is in effect there. Further to the southwest, where
dry air in the lower atmosphere will be more of a concern, wind
and dust will be the primary threats. HREF guidance is showing a
50-70% chance of wind gusts in the lower deserts exceeding 35 kts
out of the east to northeast. The highest risk of strong to severe
winds appears to be along the I-8 corridor, where a Blowing Dust
Advisory is in effect this evening. The risk of flash flooding
across the lower deserts is relatively low, but remains possible.
Assuming that storms develop as expected, outflow winds and dust
could potentially move into portions of the Colorado River Valley
later tonight.

The upper level high will settle to the northeast of the 4-corners
region for much if not all of the next week which will be ideal
for continued deep moisture advection under southeast flow.
Ensemble mean PWAT generally remains 1.75-2" across the lower
deserts. With the high positioned further to the northeast than
typical, upper level winds may also stay somewhat elevated. WPC
clusters reveal some minor uncertainty with respect to the high
pressure location and intensity, which will ultimately dictate
important factors such as the strength and orientation of the
steering flow. Models are also hinting at periodic easterly waves
rotating around the base of the high pressure, which will increase
storm chances when present, but such features are always
difficult to time many days in advance. For now, the NBM maintains
a 25-50% chance of rain each day over the next week in the lower
elevations, with a 40-70% chance over the higher terrain.
Temperatures will remain slightly below normal for the entire
week.

&&

.AVIATION...Updated 1810Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Afternoon W-NW flow will continue through very early evening with
occasional gusts near 15-20 kt. The main concern is the forecast
shower and thunderstorm activity across the higher terrain north
and east of Phoenix this afternoon. Conditions will be favorable
for this activity to descend at least into the foothills late this
afternoon and early this evening. It remains uncertain whether
thunderstorms will develop in the Valley and directly impact the
terminals, however there is high likelihood (>50%) that an outflow
boundary will move out of the higher terrain and into the Valley
this evening. Gusts could potentially reach 30-40+ kt along the
NE-NW component outflow, which may also result in areas of
blowing dust and reduced vsbys. Strong convection forecast for S
AZ this evening and overnight will likely send a fairly robust
S-SW component outflow late tonight as shown in the KPHX TAF.
Erratic wind shifts are also a possibility late tonight as storms
move W of Phoenix. Low cloud storm CIGS and blowing dust VSBY's
could drop to AOA 6 kft and 4-6 sm respectively.

Southeast California/Southwest Arizona including KIPL and KBLH:
Showers and thunderstorms will mainly be focused in Arizona this
evening. However, there is a 40% chance an outflow boundary from
this activity will affect KBLH later this evening, late tonight or
on Mon morning with E winds and gusts potentially reaching as high
as 30-40 kt. Gusts of this magnitude may result in blowing dust
and reduced visibilities. VCSH is also likely for KIPL for part of
the afternoon with gusty SE winds developing tonight and reduced
vsbys near 6 sm in blowing dust.

&&

.FIRE WEATHER...
Active monsoon storm conditions are expected during the next
several days as moisture increases across the area. With the
elevated moisture levels in place, MinRHs will range between
25-40% with excellent overnight recoveries. Therefore, the fire
danger threat is expected to remain low for the foreseeable
future. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this
     evening for AZZ539-550-551-553-554-559.

     Flood Watch through late tonight for AZZ545-547-552-556>558-
     560>563.

CA...None.
&&

DISCUSSION...Hodges
AVIATION...Sawtelle/Hirsch
FIRE WEATHER...Lojero

In the hours before

Special weather statement, Aug 7, 2:02 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
202 PM MST Sun Aug 7 2022

AZZ563-072145-
Southeast Gila County AZ-
202 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of Gila County through
245 PM MST...

At 202 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Sawmill, or 36 miles east of Globe, moving south at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3346 11016 3345 11018 3345 11020 3357 11041
      3372 11020 3361 11005 3360 11005
TIME...MOT...LOC 2102Z 021DEG 11KT 3358 11018

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 7, 2:49 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
249 PM PDT Sun Aug 7 2022

CAZ560-072230-
Joshua Tree NP West CA-
249 PM PDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 330 PM PDT...

At 248 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Joshua Tree, or 9 miles southwest of Twentynine
Palms. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 11627 3412 11626 3412 11617 3405 11611
      3400 11625 3407 11632
TIME...MOT...LOC 2148Z 256DEG 3KT 3407 11620

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:49 AM PDTDust Storm AdvisoryPSRImperial, Riverside, San Bernardino86 min
Aug 7, 2:49 PM PDTSpecial Weather StatementPSRRiverside41 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.